What Are the Symptoms of an Albuterol Overdose?

Albuterol can be delivered through an inhaler to treat asthma.
Article Details
  • Written By: Alex Paul
  • Edited By: R. Halprin
  • Last Modified Date: 12 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Some of the potential symptoms of an albuterol overdose include headaches, dry mouth, and a feeling of nervousness. The patient may also feel lightheaded and dizzy, and the drug can increase blood pressure to a dangerous level. Other symptoms of an albuterol overdose include seizures and fainting. If a large overdose has been consumed, there is a chance of death unless treatment is provided promptly. A doctor should always be contacted immediately if an overdose is suspected.

Albuterol is a medication used in the treatment of asthma. It is often delivered through an inhaler. When the drug is inhaled, it relaxes the muscles of the patient’s airways. This allows more air to reach the lungs. Aside from asthma, the drug is prescribed to treat a number of other conditions that affect the airways. The drug may not be suitable for those with conditions such as diabetes or heart disease; as a result, a doctor should be made aware of any other problems a patient suffers from.

The signs of an albuterol overdose vary depending on a number of factors, including how much of the drug was consumed. Some of the less severe symptoms of an albuterol overdose can include a headache and dry mouth. The patient may feel nervous and could develop a tremor or shaking. Other symptoms include dizziness, a feeling of fatigue, and nausea.

Ad

There are, however, a number of more severe symptoms of an albuterol overdose. The drug may cause chest pain or cause the person to have a seizure. It can also result in a feeling of lightheadedness or even fainting. This is sometimes caused by increased blood pressure. In some cases, a large albuterol overdose can cause death.

If a person suspects that he or she has overdosed on albuterol, it’s important to contact a doctor or emergency services immediately. There is a chance of an accidental fatal overdose, so a doctor may want to monitor the patient carefully until the symptoms have subsided. The severity of the problem depends on how large the overdose was and how the patient has reacted to it.

Albuterol can cause side effects even without an overdose. Chest pain and a change in heart rate are two common side effects of the drug. The patient should still contact a doctor if any of these symptoms are present, even if an overdose is not suspected. Less serious side effects, such as headaches and difficulty sleeping, should be monitored carefully.

Ad

More from Wisegeek

You might also Like

Discuss this Article

bluedolphin
Post 3

The danger in albuterol abuse is that in high doses, the medication enters the bloodstream and reaches the heart.

When used at the recommended dose, albuterol only remains in the airways and lungs. But when the dose is higher, it goes past the airways and enters the blood. This is where problems and all the side effects start.

It can change blood pressure and affect the amount of oxygen that reaches the brain. This is how it can lead to death. The bad part is that the symptoms don't seem all that bad until a lot of damage has been done.

ZipLine
Post 2

@fify-- This reminded me of a friend I had in high school. He would sometimes over-use his inhaler to get high. He used to say that it makes him feel relaxed, out of it and happy.

Now that I'm older I realize what a dangerous thing that is to do.

fify
Post 1

I haven't seen an adult who overdosed on this medication at the ER but I have seen children who have. Thankfully, it was never very serious, usually just some nausea, dizziness and headache.

Children are at risk of overdosing from their albuterol inhaler since it's very easy to use. They may reach for it when they think an asthma attack is coming on and spray too much of it.

That's why it might be better for children to use albuterol in liquid or tablet form or keep them under supervision at all times.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email